Hypnic jerks at night!

I've been on citalopram for 2 days now and so far so good, the side effects haven't been bad like I thought. But one thing that is driving me mad is these 'hypnic jerks'?! It's like when I'm lay in bed at night drifting off to sleep my body will twitch or jolt me awake! It's very frustrating cos I'm so tired and feel like I can sleep! Does anyone else experience these and how can I stop them!!

5 Replies

  • Hi

    It is early days on the meds I don't think after 2 days they will be giving you any side effects or working yet , they can take several weeks

    I get the jerks sometimes when I am dropping of to sleep especially in my legs , it does make you wake with a fright it feels like or I feel like I am falling when it happens !

    We do tend to tense are muscles when we have anxiety & I think as we are falling to sleep & they start to relax this can be the cause

    I think its quite common & not harmful even though a little scary when it happens

    I am sure they will settle down , if they become a concern when you see your GP mention it & they will put your mind at ease :-)




  • yeah haha it feels like im too relaxed and comfy so i wake myself up! x

  • I got these when I suffered acute anxiety, they were pretty violent jerks that stopped me falling into a deep sleep even though I was exhausted (even my stomach would jerk and somersault - thankfully they subsided gradually when my anti depressants kicked in so I think yours will too after a few more weeks.

  • Hi Sara this should settle down soon.. I was the same when I started citalopram. Give it a few more days.

    All the best. X

  • I get these sometimes. Years back they started before I ever took

    Medication. They are annoying but totally harmless. Try not to

    Worry about them just relax. For me now I rarely get them.


You may also like...